Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 9, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood warning at Aug 22, 2017, 6:53 PM CDT for Hockley County, Texas. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2017, 6:53 PM CDT (23:53 UTC)
- Expired
- Aug 22, 2017, 7:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Hockley County, TX
The radar
The Lubbock radar (KLBB), 47 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 7:14 PM CDT | FLASH FLOOD | 6 Se Levelland, TX | WATER AND MUD FLOWING OVER PORTIONS OF FM ROAD 1585. |
| Aug 22, 7:14 PM CDT | FLASH FLOOD | 6 Se Levelland, TX | WATER AND MUD FLOWING OVER PORTIONS OF FM ROAD 1585 WEST OF CR 168. FM 3261 CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1485 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
843 WGUS54 KLUB 222353 FFWLUB TXC219-230045- /O.NEW.KLUB.FF.W.0009.170822T2353Z-170823T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Lubbock TX 653 PM CDT TUE AUG 22 2017 The National Weather Service in Lubbock Texas has issued a * Flash Flood Warning for... Southeastern Hockley County in northwestern Texas... * Until 745 PM CDT * At 652 PM, radar and automated rain gauges indicated thunderstorms producing torrential rainfall up to 1.53 inches in just 20 minutes across the warned area. Flash flooding is expected to begin shortly. * An additional 1 to 2 inches of rain is likely. * Some locations that will experience flooding include... Levelland, Smyer, Ropesville and Opdyke West. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3339 10240 3360 10240 3360 10208 3339 10208 $$ MCZ
1 follow-up statement
437 WGUS74 KLUB 230024 FFSLUB Flash Flood Statement National Weather Service Lubbock TX 724 PM CDT TUE AUG 22 2017 TXC219-230045- /O.CON.KLUB.FF.W.0009.000000T0000Z-170823T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hockley TX- 724 PM CDT TUE AUG 22 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR SOUTHEASTERN HOCKLEY COUNTY... At 720 PM, law enforcement reported water flowing over portions of Farm-to-Market Road 1585, east of Highway 385. Radar indicates a swath of 1.5 to 2.5 inches of rain fell in a short time along and near FM Road 1585 in southeast Hockley County. Some locations that will experience flooding include... Levelland, Smyer, Ropesville and Opdyke West. Although rain is diminishing over the warned area, flooding of low lying roads will continue through late evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3339 10240 3360 10240 3360 10208 3339 10208 $$ MCZ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:56 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 22, 3:56 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 356 PM CDT Tue Aug 22 2017 .DISCUSSION... Storms are increasing in coverage and intensity this afternoon along the southward moving cold front extending from south of Clovis to near Childress. West Texas Mesonet obs indicate a wind shift has outrun the main boundary and extends through the southern South Plains and Rolling Plains where more random convection is occurring. Overall moderate to strong instability exists in vicinity of the frontal boundary with weak deep layer wind shear. Surface convergence along the boundary isn't especially strong either so anticipate short individual cell lifecycles with some pulsing to severe criteria at times. Wet microbursts continue to be the main concern though recent observations from Clovis indicate larger hailstones can't be ruled out completely. Boundary is expected to continue moving southward this evening with highest POPs along the latitude of Lubbock by late evening. Shortwave energy will continue to rotate around the expanding ridge centered west of El Paso which should support post-frontal but more spotty convection primarily across the southern half of the area after midnight. Rain forecast on Wed becomes a bit more muddled with stable conditions and subsidence in the wake of the overnight storms expected to influence early day and possibly even afternoon convection. Expect some destabilization across eastern New Mexico where clouds will clear so have kept higher POPs closer to the NM state line through late afternoon. More organized storms could then move east overnight Wed into early Thu as another shortwave approaches west Texas from the west. Deep, easterly upslope flow will maintain sufficient moisture across the area to support convection even with limited instability through the day Thursday. Western locations are expected to begin to dry some by Friday as the subtropical ridge amplifies across the Desert Southwest into the four- corners. However, the approach of TC Harvey will help keep moisture trajectories favorable for the Rolling Plains into the weekend so maintained low POPs through Sunday there. With considerable daytime cloud cover, upslope flow and wet soils afternoon temperatures will show little fluctuation through the remainder of the week, generally in the lower to mid 80s. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 24
Hazardous weather outlook, Aug 22, 3:19 AM CDT, 15 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 319 AM CDT Tue Aug 22 2017 TXZ021>044-230830- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 319 AM CDT Tue Aug 22 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Thunderstorms are expected to form along a cold front this afternoon and evening. Some of these storms have the potential to become strong to severe with marginally severe hail and damaging downburst winds. Locally heavy rainfall is also expected with these storms which could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday An unsettled pattern with the chance of thunderstorms will persist through the period. Locally heavy rainfall could lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, Aug 22, 4:02 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Lubbock TX
402 PM CDT TUE AUG 22 2017
TXZ024-222130-
Briscoe TX-
402 PM CDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BRISCOE COUNTY UNTIL 430
PM CDT...
At 400 PM CDT, radar was tracking strong thunderstorms along a line
extending from 11 miles west of Brice to near Silverton.
Movement was southeast at 10 mph.
Dime size hail and wind gusts of 50 to 55 mph are possible with
these storms.
Locations impacted include...
Silverton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3457 10095 3435 10129 3452 10144 3474 10114
3474 10095
TIME...MOT...LOC 2100Z 302DEG 11KT 3471 10110 3451 10136
MCZSpecial weather statement, Aug 22, 4:05 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Lubbock TX
405 PM CDT TUE AUG 22 2017
TXZ026-222115-
Childress TX-
405 PM CDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHILDRESS COUNTY
UNTIL 415 PM CDT...
At 404 PM, radar was tracking a strong thunderstorm over Kirkland,
or 11 miles east of Childress. This storm was nearly stationary.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Kirkland and motorists along Highway 287 in southeast Childress
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3431 10008 3437 10014 3450 10009 3449 10000
3431 10000
TIME...MOT...LOC 2104Z 291DEG 2KT 3440 10005
MCZLocal storm report, Aug 22, 5:16 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
516 PM CDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST 2 ENE TULIA 34.54N 101.74W
08/22/2017 M63 MPH SWISHER TX MESONET
REPORTED BY THE TEXAS TECH WEST TEXAS MESONET.
&&
EVENT NUMBER LUB1700334
SCOBBLocal storm report, Aug 22, 5:23 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
523 PM CDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD TULIA 34.54N 101.77W
08/22/2017 SWISHER TX POLICE DEPT
UNDERPASS AT JUNCTION OF US 87 AND SH 86 CLOSED.
TRAFFIC BEING DIVERTED IN PARTS OF TOWN. MANY YARDS
FLOODED WITH RUNOFF INTO STREETS.
&&
EVENT NUMBER LUB1700335
SCOBBThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 4:02 PM CDT | Special Weather Statement | LUB | Briscoe | 28 min |
| Aug 22, 4:05 PM CDT | Special Weather Statement | LUB | Childress | 10 min |
| Aug 22, 4:21 PM CDT | Areal Flood Advisory | LUB | Parmer | 54 min |
| Aug 22, 4:33 PM CDT | Areal Flood Warning | LUB | Swisher | 87 min |
| Aug 22, 4:51 PM CDT | Flash Flood Warning | LUB | Swisher | 99 min |
| Aug 22, 5:12 PM CDT | Areal Flood Advisory | LUB | Bailey | 63 min |
| Aug 22, 5:56 PM CDT | Areal Flood Advisory | LUB | Cottle | 49 min |
| Aug 22, 6:14 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 31 min |
| Aug 22, 6:37 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 38 min |
| Aug 22, 6:45 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 16 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.